Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 144, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 28, 2017, 9:37 PM CDT for Cloud County, Republic County, Kansas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 28, 2017, 9:37 PM CDT (02:37 UTC)
- Expired
- Jun 28, 2017, 10:06 PM CDT
- In force
- 29 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cloud County, KS, Republic County, KS
The radar
The Grand Island radar (KUEX), 87 km from the middle of the area, began a volume at 02:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 2.6 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2166 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 1454 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 167 m²/s²
- 0-3 km storm-relative helicity
- 377 m²/s²
- Significant tornado parameter
- 1.8
- Supercell composite
- 22.7
The text
As transmitted.
913
WUUS53 KTOP 290237
SVRTOP
KSC029-157-290330-
/O.NEW.KTOP.SV.W.0144.170629T0237Z-170629T0330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
937 PM CDT WED JUN 28 2017
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
Southwestern Republic County in north central Kansas...
Northwestern Cloud County in north central Kansas...
* Until 1030 PM CDT
* At 937 PM CDT, a severe thunderstorm was located 5 miles west of
Scottsville, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near,
Jamestown around 1000 PM CDT.
Norway around 1015 PM CDT.
Scandia around 1020 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3976 9793 3985 9779 3962 9758 3950 9793
TIME...MOT...LOC 0237Z 240DEG 27KT 3955 9806
HAIL...1.00IN
WIND...60MPH
$$
Skow2 follow-up statements
984
WWUS53 KTOP 290252
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
952 PM CDT WED JUN 28 2017
KSC029-157-290330-
/O.CON.KTOP.SV.W.0144.000000T0000Z-170629T0330Z/
Republic-Cloud-
952 PM CDT WED JUN 28 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR SOUTHWESTERN REPUBLIC AND NORTHWESTERN CLOUD COUNTIES...
At 951 PM CDT, severe thunderstorms were located along a line
extending from 3 miles west of Beloit to 7 miles north of Concordia,
moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Scandia, Jamestown, Courtland and Norway.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3976 9793 3985 9779 3962 9758 3950 9793
TIME...MOT...LOC 0251Z 249DEG 22KT 3947 9817 3967 9762
HAIL...1.00IN
WIND...60MPH
$$
Skow281
WWUS53 KTOP 290306
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
1006 PM CDT WED JUN 28 2017
KSC029-157-290316-
/O.CAN.KTOP.SV.W.0144.000000T0000Z-170629T0330Z/
Republic-Cloud-
1006 PM CDT WED JUN 28 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN REPUBLIC AND
NORTHWESTERN CLOUD COUNTIES IS CANCELLED...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled. However small hail and
heavy rain are still possible with these thunderstorms.
LAT...LON 3976 9793 3985 9779 3962 9758 3950 9793
TIME...MOT...LOC 0303Z 240DEG 27KT 3952 9807 3972 9752
$$
SkowWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 6:40 PM CDT, 2 hours 57 minutes earlier.
Area forecast discussion, Jun 28, 6:40 PM CDT, 2 hours 57 minutes before
Area Forecast Discussion National Weather Service Topeka KS 640 PM CDT Wed Jun 28 2017 ...Update to aviation forecast discussion... .SHORT TERM...(This evening through Thursday) Issued at 328 PM CDT Wed Jun 28 2017 As of 20z a long wave, mid and upper level trough was positioned across central and northern CONUS. Water vapor reveals a very subtle shortwave within the broad trough across CO/WY. At the surface, a synoptic cold front was oriented from west central KS, northeastward towards the NE/IA/MN/SD intersection. A substantial field of agitated Cu was noted on visible along and head of the synoptic front. Gusty south to southwest surface winds have ushered up rich Gulf moisture with much of the CWA residing with Td near 70 degrees. With the veered surface winds, convergence along the boundary is limited ATM. However, mesoanalysis reveals upwards of 3000-4000 J/KG of nearly uncapped MLcape along the KS/NE border. Convection has began to erupt along the boundary in NE and IA. I expect this trend to continue further south and west into the northern areas of the CWA. With the large instability and effective shear of 30 to 40kts in place, expect organized convection with supercellular structures. Large hail, potentially large than 2 inches in diameter and damaging wind gusts will be the primary hazards. Given the veered low level winds, the tornado threat is low. We then transition our focus to the late evening and overnight hours. Further thunderstorm development is expected across western KS late this evening as the modest upper wave ejects into the plains. Upscale growth to an MCS is expected. The LLJ is expected to be strong once again tonight with winds approaching 50kts. As it veers through the overnight, the LLJ and cold pool generation should suffice for MCS maintenance throughout the overnight. Short term/synoptic and CAM guidance suggests these thunderstorms will approach north central KS after midnight, progressing eastward across the area through dawn. Areas along and north of Interstate 70 appear to have the best potential for activity. Given the steep mid level lapse rates remaining in place, MUcape values of 1000-2000 J/KG will continue the threat for large hail. As the LLJ veers, 0-3KM shear vectors reorientates towards the line normal of the MCS, therefore damaging winds are possible as well. Thursday [29 June 2017]: Overnight convection is expected to exit the area by mid-morning on Thursday. Remnant OFB are expected to remain across northeast KS through tomorrow afternoon. Exact exit timing of morning convection and cloud cover will play a major role in thunderstorm evolution tomorrow afternoon. That being said, destabilization is expected by tomorrow afternoon as the main upper level trough ejects into the central plains. As it approaches the area, the EML is expected to weaken with isolated to scattered convection erupting between 21 and 00z tomorrow afternoon/evening. A deepening surface low/bulging dry line across central KS will help to back surface winds, hence increase the magnitude of low level wind shear. Initially, supercell thunderstorms are expected with all hazards (large hail, potential very large, damaging winds and a tornado or 2 especially along any OFB) possible. Thunderstorms will grow upscale into clusters/line segments after 00z. Refer to the long term discussion for further details. .LONG TERM...(Thursday night through Wednesday) Issued at 328 PM CDT Wed Jun 28 2017 By Thursday evening, a surface front will be oriented from the northwest to the southeast bisecting the CWA. Almost all models show ongoing convection in the evening, sans the NAM which builds ongoing convection in northern Missouri into the area later in the night. Any ongoing discrete storms would have the potential to have very large hail and damaging winds. Storms are expected to evolve into (or already be in) a MCS and forward propagate across the area. If this were to occur, the main hazard would transition to strong, damaging winds. This threat would last into the late night and early morning before the front moved southeast of the area and any MCS moves out of northeastern Kansas. With the potential for rain tonight along with a possible MCS moving across the area tomorrow night, flooding will be a concern for Thursday evening. If the MCS moves quickly enough across the area then flooding may just be limited to the local scale. Friday morning into the afternoon could have a few showers and maybe a storm mainly near east central Kansas. Northerly winds with the passing front will limit temperatures to the low to mid 80s. The weekend looks relatively dry with the next best chance for storms not occurring until Sunday night. Temperatures will be in the upper 80s. A wave moves across the area Sunday night bringing chances for thunderstorms through Monday night. Chances continue through the 4th of July with the GFS and the ECMWF bringing a mid-level trough over the area. Temperatures on the 4th of July look to be in the upper 80s. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 640 PM CDT Wed Jun 28 2017 Will maintain VFR forecast. Still enough suggestions of convection potentially reaching the terminals around 10Z, but restrictions if any with this would likely be brief. Wind shear remains likely to develop for much of the first half of this forecast. TSRA chances increase late in the forecast but too much uncertainty for inclusion yet. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Baerg LONG TERM...Heller AVIATION...65
Hazardous weather outlook, Jun 28, 3:55 PM CDT, 5 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 355 PM CDT Wed Jun 28 2017 KSZ008>012-020>024-026-034>040-054>056-058-059-292100- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 355 PM CDT Wed Jun 28 2017 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. A few strong to severe thunderstorms will be possible this afternoon, mainly north of interstate 70. The main hazards include damaging winds and large hail...potentially larger than two inches in diameter near the Kansas Nebraska boarder this evening. Another round of thunderstorms are possible overnight capable of large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There will be a chance for strong to severe storms Thursday late afternoon and evening. Main hazards will be large hail and damaging winds. A tornado or two cannot be ruled out. Locally heavy rainfall will also be possible, which could lead to some localized flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 10:05 PM CDT | Special Weather Statement | TOP | Cloud, Washington | 40 min |
| Jun 28, 10:16 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic, Washington | 29 min |
| Jun 28, 10:46 PM CDT | Special Weather Statement | TOP | Clay, Cloud, Republic | 44 min |
| Jun 28, 10:51 PM CDT | Severe Thunderstorm Warning | TOP | Republic | 24 min |
| Jun 29, 12:20 AM CDT | Special Weather Statement | TOP | Washington | 25 min |
| Jun 29, 12:48 AM CDT | Special Weather Statement | TOP | Riley | 27 min |
| Jun 29, 1:35 AM CDT | Severe Thunderstorm Warning | TOP | Republic | 40 min |
| Jun 29, 2:21 AM CDT | Special Weather Statement | TOP | Republic, Washington | 24 min |
| Jun 29, 4:07 AM CDT | Special Weather Statement | TOP | Riley | 23 min |
| Jun 29, 4:41 AM CDT | Special Weather Statement | TOP | Shawnee, Wabaunsee | 34 min |
| Jun 29, 5:14 AM CDT | Special Weather Statement | TOP | Lyon, Morris, Osage, Shawnee, Wabaunsee | 31 min |
| Jun 29, 5:38 AM CDT | Special Weather Statement | TOP | Republic | 52 min |
| Jun 29, 5:41 AM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon, Morris, Osage, Wabaunsee | 49 min |
| Jun 29, 5:54 AM CDT | Special Weather Statement | TOP | Douglas, Franklin, Jefferson, Shawnee | 51 min |
| Jun 29, 9:30 AM CDT | River Flood Warning | TOP | Clay | 55 hr |
| Jun 29, 10:03 AM CDT | Special Weather Statement | TOP | Osage | 27 min |
| Jun 29, 6:35 PM CDT | Special Weather Statement | TOP | Anderson | 55 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.